Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 129, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at May 24, 2016, 1:42 AM CDT for 4 counties in Kansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2016, 1:42 AM CDT (06:42 UTC)
- Expired
- May 24, 2016, 2:30 AM CDT
- In force
- 48 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Jewell County, KS, Mitchell County, KS, Osborne County, KS, Smith County, KS
The radar
The Grand Island radar (KUEX), 97 km from the middle of the area, began a volume at 06:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 12:08 AM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 6.7 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2915 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1153 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 179 m²/s²
- Significant tornado parameter
- 2.1
- Supercell composite
- 15.2
The text
As transmitted.
695
WUUS53 KGID 240642
SVRGID
KSC089-123-141-183-240730-
/O.NEW.KGID.SV.W.0129.160524T0642Z-160524T0730Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
142 AM CDT TUE MAY 24 2016
THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN MITCHELL COUNTY IN NORTH CENTRAL KANSAS...
NORTHERN OSBORNE COUNTY IN NORTH CENTRAL KANSAS...
SOUTHWESTERN JEWELL COUNTY IN NORTH CENTRAL KANSAS...
SOUTHERN SMITH COUNTY IN NORTH CENTRAL KANSAS...
* UNTIL 230 AM CDT
* AT 142 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR DOWNS...OR 28
MILES WEST OF BELOIT...MOVING EAST AT 20 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
OSBORNE...DOWNS...CAWKER CITY...GLEN ELDER...TIPTON...GAYLORD...ALTON...
PORTIS AND HARLAN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3938 9904 3957 9905 3957 9906 3965 9907
3966 9816 3925 9819
TIME...MOT...LOC 0642Z 271DEG 18KT 3951 9863
HAIL...1.50IN
WIND...60MPH
$$
HEINLEIN1 follow-up statement
415
WWUS53 KGID 240725
SVSGID
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
225 AM CDT TUE MAY 24 2016
KSC089-123-141-183-240735-
/O.EXP.KGID.SV.W.0129.000000T0000Z-160524T0730Z/
MITCHELL KS-OSBORNE KS-JEWELL KS-SMITH KS-
225 AM CDT TUE MAY 24 2016
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN MITCHELL...NORTHERN
OSBORNE...SOUTHWESTERN JEWELL AND SOUTHERN SMITH COUNTIES WILL EXPIRE
AT 230 AM CDT...
A SEVERE THUNDERSTORM WARNING STILL REMAINS IN EFFECT FOR MITCHELL
COUNTY.
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND HAVE EXITED THE WARNED AREA. THEREFORE THE WARNING WILL
BE ALLOWED TO EXPIRE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM CDT FOR
NORTH CENTRAL KANSAS.
REMEMBER...A SEVERE THUNDERSTORM WARNING STILL REMAINS IN EFFECT FOR
MITCHELL COUNTY.
LAT...LON 3938 9904 3957 9905 3957 9906 3965 9907
3966 9816 3925 9819
TIME...MOT...LOC 0722Z 271DEG 18KT 3951 9863
$$
HEINLEINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 12:40 AM CDT, 1 hour 2 minutes earlier.
Area forecast discussion, May 24, 12:40 AM CDT, 1 hour 2 minutes before
Area Forecast Discussion National Weather Service Hastings NE 1240 AM CDT TUE MAY 24 2016 .SHORT TERM...(This evening through Tuesday) Issued at 319 PM CDT Mon May 23 2016 Satellite and observations show a band of lower clouds across a small part of the area this afternoon, with some cirrus for the east. Surface analysis shows a weak cold front situated north to south through the forecast area. A few showers and some isolated thunderstorms are developing. The NAM, HRRR and a couple of the WRF models indicate there could be a few isolated to scattered thunderstorms developing during the afternoon. On the other hand, the GFS and RAP are more robust with the precipitation across the area. The best chance will be in the eastern half of the forecast area. Can not rule out the thunderstorms, but the clouds in the east could slow things down a little this afternoon. Into the evening hours, an upper level wave moves into the area and models have thunderstorms developing along the front. By this evening, the front is expected to drift to the southeast and the best chance of precipitation during the evening and overnight will be across north central Kansas and far southern Nebraska. Some of the thunderstorms may linger into Tuesday morning, but there could be a little bit of a break during the late morning hours. Another upper level wave moves into the area on Tuesday. There is still a few differences in the models. The GFS and the NAM both bring in some precipitation mid day into the afternoon hours, but the WRF models are more dry during the afternoon. Have kept some small POPs. .LONG TERM...(Tuesday night through Monday) Issued at 319 PM CDT Mon May 23 2016 Tuesday night there is a developing surface low and cold front across western Nebraska and Kansas and another upper level wave moves into the area. Thunderstorms are expected to develop during the afternoon on the high plains and should move into the area during the evening and continue into the overnight hours. This looks to be the best chance for some thunderstorms. A few of the thunderstorms will linger into the morning hours Wednesday, but with another weak wave that moves into the area there is still a chance for thunderstorms during the afternoon. Models continue to show a couple of weak upper level waves that move through the area Wednesday night. There are spotty areas of QPF across the area and there is a chance for some thunderstorms. By Thursday afternoon the ECMWF and GFS both have a cold front moving into the area with the upper low approaching. Thunderstorms are expected to develop in the vicinity of the front during the afternoon. The upper low moves into the area Thursday night and there is another good chance for thunderstorms. The models have a few differences for Friday and beyond. The GFS is faster to move the upper low out of the area than the ECMWF, but there continue to be several upper level waves that move through the area. Each wave has the potential to bring some thunderstorms, but it will depend on the timing of the waves and what happens to the surface front that tends to linger, getting stronger and weaker at different times. Have kept chances for thunderstorms in through the period, but it will not be raining all the time. It is just hard to define just when there will be something going on. && .AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Tuesday night) Issued at 1231 AM CDT Tue May 24 2016 This is a very difficult forecast. A lot of uncertainty will be in place due to ongoing convection and finer mesoscale features that have yet to be realized. That being said, KEAR will likely be in between MVFR and IFR, and KGRI could very well be in the same boat due to fog formation if wind speeds stay light. This is going to be monitored over the next couple hours and an amendment may be sent out to showcase the fog potential later this morning. It will depend on the convection ongoing right now and how calm the wind speeds will get. Low level moisture is there for fog but the wind speeds may not stay calm enough. If skies remain clear with light winds, fog will likely develop later this morning. Thunderstorms will likely be ongoing later this afternoon but a lot of uncertainty remains with those chances as well. It will depend on where the boundary sets up later today. That being said, there is a good chance for thunderstorms and severe weather later today. Timing and coverage will be better depicted is subsequent TAFs, but thunderstorms will likely begin to form later this afternoon and create MVFR to possibly IFR conditions at the terminals for at least a couple hours later today. && .GID Watches/Warnings/Advisories... NE...None. KS...None. && SHORT TERM...JCB LONG TERM...JCB AVIATION...Guerrero
Hazardous weather outlook, May 23, 3:32 PM CDT, 10 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 332 PM CDT MON MAY 23 2016 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 241200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 332 PM CDT MON MAY 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE POSSIBLE INTO TONIGHT. SEVERE THUNDERSTORMS ARE POSSIBLE...ESPECIALLY SOUTHEAST OF A LINE FROM OSCEOLA TO HASTINGS NEBRASKA TO PHILLIPSBURG KANSAS. HAIL TO THE SIZE OF QUARTERS AND DAMAGING WIND GUSTS ARE THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY AND TUESDAY NIGHT. THESE STORMS WILL LIKELY PRODUCE HAIL AROUND THE SIZE OF GOLF BALLS AND DAMAGING WINDS. THERE WILL ALSO BE THE THREAT FOR ISOLATED TORNADOES. THERE ARE CHANCES FOR THUNDERSTORMS EVERY DAY BEYOND TUESDAY. HOWEVER...THERE IS TOO MUCH UNCERTAINTY TO DETERMINE ADDITIONAL POTENTIAL FOR SEVERE STORMS WITH ANY CONFIDENCE AT THIS TIME. ADDITIONALLY...IF THUNDERSTORMS REPEATEDLY OCCUR IN SOME AREAS...FLOODING WILL ALSO BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED INTO TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
In the hours before
Special weather statement, May 23, 10:37 PM CDT, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1037 PM CDT MON MAY 23 2016
KSZ005-006-240415-
PHILLIPS KS-SMITH KS-
1037 PM CDT MON MAY 23 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PHILLIPS AND NORTHWESTERN
SMITH COUNTIES UNTIL 1115 PM CDT...
AT 1037 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
PRAIRIE VIEW...OR 10 MILES WEST OF PHILLIPSBURG...MOVING NORTHEAST AT
45 MPH.
NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
PHILLIPSBURG...LOGAN...AGRA...PRAIRIE VIEW AND SPEED.
LAT...LON 3983 9963 4000 9918 4000 9880 3987 9873
3962 9963
TIME...MOT...LOC 0337Z 246DEG 40KT 3977 9951
HEINLEINSpecial weather statement, May 23, 10:39 PM CDT, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 1039 PM CDT MON MAY 23 2016 NEZ064-077-240430- FILLMORE NE-YORK NE- 1039 PM CDT MON MAY 23 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YORK AND NORTHERN FILLMORE COUNTIES UNTIL 1130 PM CDT... AT 1039 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES EAST OF WACO TO NEAR YORK TO GRAFTON. MOVEMENT WAS EAST AT 20 MPH. DIME SIZE HAIL WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... YORK...EXETER...FAIRMONT...MCCOOL JUNCTION...WACO...GRAFTON AND LUSHTON. THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 349 AND 365. LAT...LON 4055 9783 4086 9767 4098 9737 4061 9737 TIME...MOT...LOC 0339Z 253DEG 19KT 4091 9734 4081 9753 4063 9770 HEINLEIN
Special weather statement, May 23, 11:12 PM CDT, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 1112 PM CDT MON MAY 23 2016 KSZ007-240500- JEWELL KS- 1112 PM CDT MON MAY 23 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JEWELL COUNTY UNTIL MIDNIGHT CDT... AT 1111 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER WEBBER...OR 32 MILES NORTH OF BELOIT...MOVING EAST AT 15 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... WEBBER AND LOVEWELL STATE PARK. LAT...LON 3988 9823 4000 9817 4000 9793 3980 9793 TIME...MOT...LOC 0411Z 280DEG 12KT 3993 9800 BILLINGS WRIGHT
Local storm report, May 23, 11:16 PM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1116 PM CDT MON MAY 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 PM HAIL 5 W PHILLIPSBURG 39.75N 99.42W
05/23/2016 M1.00 INCH PHILLIPS KS EMERGENCY MNGR
HAIL IS ONGOING AT THIS TIME
&&
GUERREROSpecial weather statement, May 23, 11:38 PM CDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1138 PM CDT MON MAY 23 2016
KSZ017-240530-
ROOKS KS-
1138 PM CDT MON MAY 23 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ROOKS COUNTY UNTIL
1230 AM CDT...
AT 1138 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES SOUTHWEST OF PALCO...OR 47 MILES SOUTHWEST OF PHILLIPSBURG...
MOVING NORTHEAST AT 25 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
PLAINVILLE...PALCO...DAMAR...ZURICH AND WEBSTER STATE PARK.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3932 9960 3946 9946 3926 9921 3913 9941
3913 9960
TIME...MOT...LOC 0438Z 224DEG 21KT 3912 9966
BILLINGS WRIGHTSpecial weather statement, May 24, 1:17 AM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
117 AM CDT TUE MAY 24 2016
KSZ005-017-240630-
ROOKS KS-PHILLIPS KS-
117 AM CDT TUE MAY 24 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROOKS AND
SOUTHWESTERN PHILLIPS COUNTIES UNTIL 130 AM CDT...
AT 117 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LOGAN...OR 15 MILES SOUTHWEST OF PHILLIPSBURG...MOVING EAST AT 25 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LOGAN AND SPEED.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM CDT FOR
NORTH CENTRAL KANSAS.
LAT...LON 3949 9960 3957 9960 3957 9963 3967 9962
3969 9934 3949 9936
TIME...MOT...LOC 0617Z 269DEG 23KT 3959 9953
HEINLEINThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 9:44 PM CDT | Severe Thunderstorm Warning | GID | Jewell | 46 min |
| May 23, 10:28 PM CDT | Severe Thunderstorm Warning | GID | Jewell | 47 min |
| May 23, 10:37 PM CDT | Special Weather Statement | GID | Phillips | 38 min |
| May 23, 10:49 PM CDT | Severe Thunderstorm Warning | GID | Phillips | 41 min |
| May 23, 11:12 PM CDT | Special Weather Statement | GID | Jewell | 48 min |
| May 23, 11:25 PM CDT | Severe Thunderstorm Warning | GID | Jewell, Smith | 50 min |
| May 23, 11:29 PM CDT | Severe Thunderstorm Warning | GID | Phillips, Smith | 46 min |
| May 23, 11:38 PM CDT | Special Weather Statement | GID | Rooks | 52 min |
| May 23, 11:43 PM CDT | Severe Thunderstorm Warning | GID | Rooks | 47 min |
| May 24, 12:00 AM CDT | Severe Thunderstorm Warning | GID | Jewell | 45 min |
| May 24, 12:15 AM CDT | Severe Thunderstorm Warning | GID | Osborne, Smith | 45 min |
| May 24, 12:23 AM CDT | Severe Thunderstorm Warning | GID | Jewell | 52 min |
| May 24, 12:26 AM CDT | Severe Thunderstorm Warning | GID | Rooks | 49 min |
| May 24, 12:54 AM CDT | Severe Thunderstorm Warning | GID | Jewell, Mitchell, Osborne, Phillips, Rooks, Smith | 51 min |
| May 24, 1:07 AM CDT | Severe Thunderstorm Warning | GID | Osborne, Rooks | 38 min |
| May 24, 1:17 AM CDT | Special Weather Statement | GID | Phillips | 13 min |
| May 24, 1:24 AM CDT | Severe Thunderstorm Warning | GID | Phillips, Rooks | 51 min |
| May 24, 1:39 AM CDT | Severe Thunderstorm Warning | GID | Osborne, Rooks | 51 min |
| May 24, 2:07 AM CDT | Severe Thunderstorm Warning | GID | Phillips, Rooks | 23 min |
| May 24, 2:15 AM CDT | Severe Thunderstorm Warning | GID | Mitchell, Osborne | 45 min |
| May 24, 2:37 AM CDT | Severe Thunderstorm Warning | GID | Rooks | 38 min |
| May 24, 3:38 AM CDT | Areal Flood Advisory | GID | Osborne, Phillips, Rooks, Smith | 9 hr |
| May 24, 3:42 AM CDT | Special Weather Statement | GID | Osborne, Rooks | 48 min |
| May 24, 4:00 AM CDT | Flash Flood Warning | GID | Rooks | 6 hr |
| May 24, 4:05 AM CDT | Special Weather Statement | GID | Mitchell | 40 min |
| May 24, 4:42 AM CDT | Special Weather Statement | GID | Osborne | 48 min |
| May 24, 4:46 AM CDT | Severe Thunderstorm Warning | GID | Mitchell, Osborne, Rooks | 44 min |
| May 24, 5:10 AM CDT | Areal Flood Advisory | GID | Mitchell | 6 hr |
| May 24, 9:01 AM CDT | Areal Flood Warning | GID | Rooks | 8 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.